MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E2516-GNSB
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during procedure, pencil caught on fire like a candle flame as resident was holding it right after using it on a patient.The flame was extinguished and removed from the field.Replaced it with new similar device and it worked fine which completed the procedure.There was no patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation.The returned product met specification as received.Visual inspection found no defects.The pencil was received with an electrode.The investigation of the returned equipment did not identify anything that would have caused or contributed to the reported event.The investigation found no evidence of excessive heating or sparking on the returned pencil.The device was plugged into a generator and activated with satisfactory results.No abnormal sparking occurred.The device passed hipot testing indicating no electrical leakage.The investigation found the device to function normally and within specifications.The instructions for use (ifu) states, both oxygen and nitrous oxide support combustion.Watch for enriched oxygen and nitrous oxide atmospheres near the surgical site, especially during head and neck surgery.Enriched oxygen atmospheres may result in fires and burns to patients or surgical personnel.Do not exceed the maximum power limits as stated in the ifu.Exceeding these power limits may result in patient injury or product damage.If the electrode is damaged, discard it.Always use the lowest power setting to achieve the desired surgical effect.The maximum power settings are detailed in the instructions for use.Some surgeons may elect to buzz t he hemostats during a surgical procedure.This practice is not recommended and the hazards of such a practice probably cannot be eliminated.To minimize the risk, when using coated electrodes, place the edge of the electrode against the hemostat or metal instrument to assure a good electrical pathway.Do not activate the generator until the accessory makes contact with the instrument.Additional measures to minimize the risk of performing this technique are listed in the electrosurgical generator users manuals.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALLEYLAB
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8300968
Report Number1717344-2019-00152
Device Sequence Number16160781
Product Code GEI
UDI-Device Identifier20884524002986
UDI-Public20884524002986
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K813071
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberE2516-GNSB
Device Catalogue NumberE2516-GNSB
Device Lot Number82420138X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Initial Date Received by Manufacturer 01/11/2019
Supplement Date Received by Manufacturer02/05/2019
Initial Report FDA Received Date02/04/2019
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1